Alert archive / Iowa / Wind Chill Warnings in 2010
Wind Chill Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill warning at Jan 4, 2010, 6:52 PM CST for 16 counties in Iowa. It took effect at Jan 4, 2010, 7:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2010, 6:52 PM CST (00:52 UTC)
- In effect from
- Jan 4, 2010, 7:00 PM CST
- Expired
- Jan 5, 2010, 3:07 AM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053 WWUS43 KDMX 050052 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CST MON JAN 4 2010 ...MORE BITTERLY COLD TEMPERATURES OVERNIGHT... .CONDITIONS HAVE CHANGED LITTLE SINCE YESTERDAY WITH HIGH PRESSURE STILL THROUGH THE MISSOURI RIVER VALLEY. WITH MOSTLY CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES TO PLUMMET ONCE AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS. IAZ004>007-015>017-023>027-034>037-050900- /O.UPG.KDMX.WC.Y.0012.100105T0300Z-100105T1700Z/ /O.NEW.KDMX.WC.W.0002.100105T0100Z-100105T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA 652 PM CST MON JAN 4 2010 ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 AM CST TUESDAY. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. * WIND CHILL TRENDS...TEMPERATURES WILL QUICKLY DROP INTO OR THE THROUGH THE TEENS BELOW ZERO THIS EVENING...AND REMAIN THERE OVERNIGHT. TEMPERATURES AROUND 20 BELOW ARE POSSIBLE TOWARD ESTHERVILLE. ALTHOUGH THE NORTHWEST WINDS ARE EXPECTED TO BECOME FAIRLY LIGHT...THEY WILL STILL BE SUFFICIENT TO PRODUCE WIND CHILLS 25 TO 35 BELOW ZERO. THESE BITTERLY COLD WIND CHILLS SHOULD CONTINUE THROUGH MUCH OF TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-050900- /O.CON.KDMX.WC.Y.0012.100105T0300Z-100105T1700Z/ BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER... WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 652 PM CST MON JAN 4 2010 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. * WIND CHILL TRENDS...TEMPERATURES WILL ONCE AGAIN DROP INTO THE SINGLE DIGITS AND TEENS BELOW ZERO TONIGHT. ALTHOUGH THE NORTHWEST WINDS SHOULD BECOME FAIRLY LIGHT...THEY WILL STILL BE SUFFICIENT FOR MUCH OF THE NIGHT TO PRODUCE WIND CHILLS IN THE 20S BELOW ZERO THIS EVENING AND OVERNIGHT. THESE BITTERLY COLD WIND CHILLS SHOULD CONTINUE THROUGH MUCH OF TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MOYER
3 follow-up statements
021 WWUS43 KDMX 050330 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CST MON JAN 4 2010 ...MORE BITTERLY COLD TEMPERATURES OVERNIGHT... .CONDITIONS HAVE CHANGED LITTLE SINCE YESTERDAY WITH HIGH PRESSURE STILL THROUGH THE MISSOURI RIVER VALLEY. WITH MOSTLY CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES TO PLUMMET ONCE AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS. IAZ004>007-015>017-023>027-034>037-051130- /O.CON.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA 930 PM CST MON JAN 4 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. * WIND CHILL TRENDS...TEMPERATURES BETWEEN 8 BELOW AND 17 BELOW ZERO AS OF 9 PM...AND WIND CHILL READINGS RANGING FROM 18 BELOW TO 36 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST WIND 5 TO 15 MPH WILL DECREASE SOME DURING THE NIGHT...BUT WIND CHILL READINGS WILL SETTLE INTO THE 25 BELOW TO 35 BELOW ZERO RANGE...AND LOCALLY AS COLD AS 40 BELOW ZERO. THESE LIFE THREATENING...DANGEROUSLY COLD WIND CHILLS WILL CONTINUE INTO TUESDAY MORNING...BUT GRADUAL RISE INTO THE 20 BELOW TO 30 BELOW ZERO RANGE AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051130- /O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/ BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER... WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 930 PM CST MON JAN 4 2010 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. * WIND CHILL TRENDS...TEMPERATURES WILL ONCE AGAIN DROP INTO THE SINGLE DIGITS AND TEENS BELOW ZERO TONIGHT. ALTHOUGH THE NORTHWEST WINDS SHOULD BECOME FAIRLY LIGHT...THEY WILL STILL BE SUFFICIENT FOR MUCH OF THE NIGHT TO PRODUCE WIND CHILLS IN THE 20S BELOW ZERO. THESE BITTERLY COLD WIND CHILLS SHOULD CONTINUE THROUGH MUCH OF TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MOYER
838 WWUS43 KDMX 050555 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CST MON JAN 4 2010 ...DANGEROUS AND BITTERLY COLD TEMPERATURES OVERNIGHT... .ARCTIC HIGH PRESSURE WILL REMAIN CENTERED OVER THE MISSOURI RIVER VALLEY TONIGHT. WITH MOSTLY CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES TO SETTLE WELL BELOW ZERO ONCE AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS. IAZ004>007-015>017-023>027-034>037-051400- /O.CON.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA 1155 PM CST MON JAN 4 2010 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. * WIND CHILL TRENDS...TEMPERATURES BETWEEN 8 BELOW AND 17 BELOW ZERO AS OF 11 PM...AND WIND CHILL READINGS RANGING FROM 20 BELOW TO 37 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST WIND 5 TO 15 MPH WILL DECREASE SOME LATE TONIGHT...BUT WIND CHILL READINGS WILL SETTLE INTO THE 25 BELOW TO 35 BELOW ZERO RANGE...AND LOCALLY AS COLD AS 40 BELOW ZERO. THESE LIFE THREATENING...DANGEROUSLY COLD WIND CHILLS WILL CONTINUE INTO TUESDAY MORNING...BUT GRADUAL RISE INTO THE 20 BELOW TO 30 BELOW ZERO RANGE AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. && $$ IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051400- /O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/ BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER... WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 1155 PM CST MON JAN 4 2010 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY. * WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO AS OF 11 PM...AND WIND CHILL READINGS RANGING FROM 15 BELOW TO 27 BELOW ZERO WILL CONTINUE TO DROP OVERNIGHT. A NORTHWEST WIND 5 TO 15 MPH WILL DECREASE SOME LATE TONIGHT...BUT WIND CHILL READINGS WILL SETTLE INTO THE 20 BELOW TO 30 BELOW ZERO RANGE. THESE BITTERLY COLD WIND CHILLS WILL CONTINUE INTO TUESDAY MORNING...BUT GRADUAL RISE INTO THE 15 BELOW TO 25 BELOW ZERO RANGE AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ MOYER
542 WWUS43 KDMX 050907 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CST TUE JAN 5 2010 .ARCTIC HIGH PRESSURE WILL REMAIN CENTERED OVER THE MISSOURI RIVER VALLEY THIS MORNING. WITH MOSTLY CLEAR SKIES...THIS WILL ALLOW FOR TEMPERATURES REMAIN WELL BELOW ZERO ONCE AGAIN AND COMBINE WITH LIGHT NORTHWEST WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS. IAZ004>007-015>017-023>027-034>037-051700- /O.CAN.KDMX.WC.W.0002.000000T0000Z-100105T1700Z/ /O.EXA.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-CALHOUN-WEBSTER- HAMILTON-HARDIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA 307 AM CST TUE JAN 5 2010 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING... ...WIND CHILL WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING. THE WIND CHILL WARNING HAS BEEN CANCELLED. * WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO AS OF EARLY THIS MORNING...AND WIND CHILL READINGS RANGING FROM 25 BELOW TO 30 BELOW ZERO WILL CONTINUE THROUGH LATE MORNING TODAY. A NORTHWEST WIND 5 TO 10 MPH WILL CONTINUE THROUGH THE MORNING. A GRADUAL RISE TO AROUND 20 BELOW ZERO CAN BE EXPECTED BY LATE MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ IAZ028-033-038-039-044>050-057>062-070>075-081>086-092>097-051700- /O.CON.KDMX.WC.Y.0012.000000T0000Z-100105T1700Z/ BREMER-SAC-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WAVERLY...SAC CITY...GRUNDY CENTER... WATERLOO...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 307 AM CST TUE JAN 5 2010 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING. * WIND CHILL TRENDS...TEMPERATURES BETWEEN ZERO AND 15 BELOW ZERO AS OF EARLY THIS MORNING...AND WIND CHILL READINGS RANGING FROM 20 BELOW TO 30 BELOW ZERO WILL CONTINUE THROUGH LATE MORNING TODAY. A NORTHWEST WIND 5 TO 10 MPH WILL CONTINUE THROUGH THE MORNING. A GRADUAL RISE INTO THE 15 TO 20 BELOW ZERO RANGE CAN BE EXPECTED BY LATE MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill warning went out at Jan 4, 5:22 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 4, 5:22 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 522 PM CST MON JAN 4 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... TEMP...WIND AND ASSOCIATED WIND CHILL TRENDS ARE THE ONLY SIGNIFICANT CONCERN TONIGHT. MINS SHOULD BE A TAD WARMER TONIGHT AS THE ENTIRE SOUNDING WILL HAVE SHIFTED A FEW DEGREES TO THE RIGHT BY 12Z. LOWS WERE 15-25F OFF THE 04.12Z 925MB TEMPS AND WILL FOLLOW THAT SAME THINKING TONIGHT. STRENGTH OF INVERSION AND DECOUPLING IS QUITE VARIABLE IN THESE ARCTIC INTRUSIONS HOWEVER SO CONFIDENCE IS NOT THE BEST. MID/HIGH CLOUDS THROUGH MO VALLEY AND PATCHY STRATUS CONTINUING TO DROP SOUTHWARD DOWN MS VALLEY MAY ALSO IMPACT TEMPS WITH WARMER RESULTS. USING COMBINED TEMP AND WIND SPEED CRITERIA FOR WIND CHILL /-20F AND 5 MPH/...CONDITIONS WILL BE MET IN MUCH OF CENTRAL AND NORTHERN SECTIONS SHORTLY AFTER SUNSET...BUT APPEAR TO BE DELAYED UNTIL WELL AFTER MIDNIGHT SE. RATHER THAN TRYING TO GET TRICKY WITH HEADLINES STARTING AT DIFFERENT TIMES...WILL JUST START EVERYTHING AT 03Z ADDRESSING DETAILS IN TEXT WHICH SEEMS TO SPLIT THE DIFFERENCE SOMEWHAT AND BLEND INTO ADJACENT WFO THINKING. .LONG TERM /TUESDAY THROUGH MONDAY/... MAIN FOCUS OF THE MID/LONG RANGE CONTINUES TO BE ON MIDWEEK STORM SYSTEM. MODELS ALL IN FAIR AGREEMENT AND CONTINUE GOOD RUN TO RUN CONTINUITY. TIMING APPEARS TO POSSIBLY BE A BIT SLOWER WITH THE ENTIRE PROGRESSION OF THE SYSTEM...OTHERWISE OVERALL FEATURES REMAIN THE SAME. SNOW IS TO BEGIN ACROSS EXTREME WESTERN IOWA AND SPREAD ACROSS THE STATE WEDNESDAY INTO WEDNESDAY NIGHT. SOUNDINGS STILL INDICATING MUCH OF THE SATURATED COLUMN AT -10 TO -25...INDICATING A HIGHER SNOW TO LIQUID RATIOS DUE TO THE COLDER TEMPERATURES. MUCH OF THE LIFT ABOVE THE DENDRITIC LAYER...BUT SLR STILL EXPECTED IN THE UPPER TEENS TO LOWER 20S. THEREFORE AROUND TWO TENTHS TO A QUARTER OF AN INCH OF QPF CAN BE EXPECTED TO TRANSLATE INTO MODERATE SNOW ACCUMULATIONS IN THE 3 TO 5 INCH RANGE. WITH THE SYSTEM DEEPENING AS IT PROGRESSES THROUGH THE REGION AND INTO THE OHIO VALLEY...QUITE A GRADIENT WILL SET UP ACROSS THE AREA...WITH THE CWA SITUATED BETWEEN SFC LOW PRESSURE TO THE EAST...AND THE ARCTIC HIGH BUILDING INTO THE NRN PLAINS. THIS WILL ALLOW WINDS TO PICK UP BEHIND THE COLD FRONT INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS...LEADING TO BLOWING AND DRIFTING SNOW WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. IN ADDITION...BITTERLY COLD AIR TO SINK INTO THE STATE BEHIND THE FRONT...ALLOWING FOR DANGEROUS WIND CHILLS THURSDAY INTO FRIDAY MORNING. BY THE END OF THE WEEK INTO THE WEEKEND...ARCTIC HIGH PRESSURE EXPECTED TO DOMINATE THE REGION. MODELS HINT AT WEAK RIDGING ALOFT...WITH SOME WESTERLY FLOW TO MODERATE TEMPERATURES INTO THE WEEKEND. HOWEVER THIS IS IN QUESTION AS THE VERY COLD AIR IN PLACE WILL BE HARD TO SCOUR OUT. THEREFORE HAVE GONE WITH A BLEND OF THE WARM/COLD SOLUTIONS FOR THE WEEKEND. THIS WOULD LEAD TO A WARMING TREND BUT WOULD STILL YIELD TEMPERATURES COLDER THAN AVERAGE FOR THIS TIME OF YEAR. && .AVIATION... 05/00Z...CLOUDS WEST AND EAST OF CENTRAL IOWA APPEAR TO BE CONTENT TO REMAIN WHERE THEY ARE. MODEL TIME SECTIONS AND SOUNDINGS KEEP AIR OVER CENTRAL IOWA VERY DRY...EXCEPT FOR MAYBE A LITTLE MID OR HIGH LEVEL CLOUDINESS FROM TIME TO TIME. SO ONE LINE VFR TAFS WILL BE ISSUED ON THIS PACKAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY FOR ENTIRE CWA FROM 9 PM THIS EVENING THROUGH 11 AM CST TUESDAY. && SHORT TERM...BSS LONG TERM...MJB AVIATION...MOYER
Hazardous weather outlook, Jan 4, 11:59 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1159 AM CST MON JAN 4 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1159 AM CST MON JAN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WITH LOWS FROM 10 BELOW TO 24 BELOW EXPECTED AGAIN TONIGHT...THESE BITTERLY COLD READINGS IN COMBINATION WITH LIGHT NORTHWEST WINDS WILL AGAIN DROP WIND CHILLS TO 20 BELOW TO 35 BELOW ZERO OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD WEATHER WILL PERSIST THROUGH THE REST OF THE WEEK. ADDITIONAL WIND CHILL ADVISORIES AND WARNINGS ARE POSSIBLE...ESPECIALLY FROM WEDNESDAY NIGHT INTO THE WEEKEND WHEN WIND CHILLS MAY DIP INTO THE 20S AND 30S BELOW ZERO DURING THE COLDEST PERIODS. SNOW WILL ALSO OVERSPREAD THE AREA WEDNESDAY BEFORE ENDING THURSDAY. ACCUMULATIONS OF TWO TO FIVE INCHES ARE ANTICIPATED...HOWEVER GUSTY NORTHWEST WINDS IN THE WAKE OF THE SYSTEM WILL ALSO CAUSE BLOWING AND DRIFTING SNOW FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY...WHICH COMBINED WITH BITTERLY COLD WIND CHILLS...WILL CREATE VERY HAZARDOUS TRAVEL CONDITIONS AND FOR THOSE OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:59 AM CST | Winter Storm Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Jan 5, 3:40 PM CST | Winter Storm Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 53 hr |
Nearby
Wind Chill Warnings in Iowa, 2010Every wind chill warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.